North Dakota, 2011

Hail in North Dakota, July 18, 2011

July 18, 2011 · NWS BIS · 2 events in 2 counties and zones

An isolated supercell thunderstorm tracked along the North Dakota and South Dakota border over far southwest and far south central North Dakota during the early evening of July 18th. This storm formed north of a surface warm front over South Dakota and ahead of a mid level impulse near southeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated supercell thunderstorm tracked along the North Dakota and South Dakota border over far southwest and far south central North Dakota during the early evening of July 18th. This storm formed north of a surface warm front over South Dakota and ahead of a mid level impulse near southeast Montana. Several severe thunderstorm and tornado warnings were issued for this storm. Two reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 5:22 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 18, 5:22 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT MON JUL 18 2011

.UPDATE...
UPDATED TRENDS FOR TEMPERATURE AND HUMIDITY.

&&

.DISCUSSION...
ISOLATED SUPER CELL OVER EASTERN ADAMS COUNTY CONTINUES TO GROWTH
IN AREAL COVERAGE AND HAS EXPANDED TO THE BORDER OF GRANT/SIOUX AND
INTO SOUTHEAST HETTINGER COUNTY.

&&

.AVIATION...
ISOLATED CONVECTION IN TAF IS REASONABLE AS CONVECTION SETTLES OUT
THIS EVENING. WILL UPDATE AS AERODROME SITES CLEAR FROM POSSIBLE
CONVECTIVE INITIATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR
NDZ019>023-025-034>037-042-045>048-050-051.

HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005-
009-010-017-018-031>033-040-041-043-044.

&&

SHORT TERM...HW
AVIATION...BPN
Hazardous weather outlook, Jul 18, 2:32 AM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUL 18 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING.
A FEW STRONGER STORMS ARE POSSIBLE.

EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX
VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE
FOUND IN THE BISNPWBIS PRODUCT.

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST
AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO
BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED
TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF
THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO
BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY
TUNED FOR UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED FOR TUESDAY.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

The radar

The Bismarck radar (KBIS), 137 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
July 18, 5:57 PM MST to 6:00 PM MST
Where
Adams County, 16.81 mi E of Haynes
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$40,000
Reported by
COOP Observer
Coordinates
45.970, -102.120

There was damage to crops and vehicles.

Hail, Sioux

When
July 18, 6:30 PM MST to 6:34 PM MST
Where
Sioux County, 49.89 mi W of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -101.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331586, 331587.